Transfusion Investigation


Transfusions reactions can present in a wide range, causing everything from minor discomfort to multi-system organ failure. In the past, these reactions would often be treated within the confines of the hospital environment or within inter-facility transport environments. However, given that many services are initiating blood products pre-hospital, there is a higher likelihood EMS will encounter one of these adverse reactions. Let's start off our journey with a story:



"She feels pretty warm. Did she have a fever when she came in?"

"With her luck, I wouldn't doubt it. Let me check the EMR."

Debbie didn't plan on this. She was diligent with her OB appointments, followed all the guidelines, and anxiously posted countdowns until the day they met their little pride and joy. Her husband, Roy, worked at the local community hospital in the food service area. They wanted to remain local, and this was home. The drive was also significantly more convenient, especially when she went into labor early this morning.

Roy wheeled Debbie in, wearing his classic new father t-shirt. The birth checked every box of their plan until their sweet baby girl was placed on her chest.

Debbie was dizzy. Not dizzy from the joys of life, but the dizzy where she was going to pass out. Her husband looked on, visibly nervous, as blood continued to pour.

The postpartum hemorrhage didn't slow over the next few minutes as staff fled into the room. Debbie was in full-blown hemorrhagic shock. The CRNA was paged and she was swiftly intubated due to a decreased mental status.

The launch request came soon afternoon. You arrive 15 minutes after dispatch and grab your blood cooler as the engines wind down. As security escorts you to the floor, it doesn't take long to determine the multiple staff members scurrying around a room are most likely focused on your patient. You survey the room and note two units of packed red blood cells hanging on IV poles along with multiple empty bags of saline and lactated ringers. The lines lead you to Debbie, whose pale skin color was hard to differentiate from the white sheets.

You place Debbie on your monitor and place an esophageal temperature probe as your partner begins transferring the ventilator. As a fresh set of vitals appears on the monitor, you look inquisitively at the temperature as your partner feels Debbie's forehead. Is this an infection? Is something wrong with the blood? Your mind tries to circulate back to the brief transfusion reaction lesson in class.


Considering Debbie presents with a fever, we'll first talk about the two transfusion reactions that may present with a fever.


Febrile nonhemolytic reactions (FNHTR) present the highest likelihood of an encounter with a per-unit rate of up to 3% (1). FNHTRs are related to cytokines accumulating in donor blood. Cytokines, which function as signaling proteins, accumulate within the blood. The longer the blood is stored, the more accumulation occurs.


Patients will present with fever and chills; however, this often takes greater than an hour to present (2). While this reaction is not life-threatening, the blood should be stopped as fever can indicate other life-threatening reactions. Tylenol can be provided for the fever.

Acute Hemolytic Reactions are often cited as the most severe and are often associated with blood incompatibility. This reaction is caused by the circulating antibodies and the antigens red blood cells of the product being administered (3). Thrombi is common and can result in acute kidney injury. Treatment should focus on renal protection and perfusion. The blood product should be stopped immediately, and IV fluids started with a goal output of 1cc/kg/hr (4). Hemolytic reactions often present with chills and fever as well as abdominal/flank pain.

Differentiating FNHTR and Acute hemolytic reactions is largely based on presentation and basic assessment. Patients suffering from FNHTR should present with a fever and fever related symptoms such as rigors and chills. Patients with Acute Hemolytic Reactions will present with above symptoms as well as tachycardia, hypotension, flank/abdominal pain, DIC and renal failure.

Allergic reactions to blood products are similar to the typical allergic reactions you are used to encountering! Urticaria and rash are common; however, hypotension and shock with full-blown anaphylaxis can occur. The pathophysiology is related to hypersensitivity to proteins in plasma; however, allergens in the blood component can also be a cause (5). Consistent with the other reactions, treatment focuses on rapidly stopping the transfusion. Like treatment for other allergic reactions, administration of antihistamines and epinephrine (if needed) should alleviate many symptoms.

Transfusion-related acute lung injury (TRALI) is rare; however totes a mortality rate of greater than 12% (6). TRALI is defined as acute lung injury within a timeframe of 6 hours. The pathophysiology is quite similar to ARDS. Endothelial damage causes capillary leaks and edema results. Imaging in the form of a chest X-ray will show bilateral infiltrates. Unfortunately, treatment is often supportive of this disease process. As the patients are often mechanically ventilated, maintaining appropriate oxygenation and lung protective strategies are paramount.

Our final reaction, Transfusion-associated circulatory overload (TACO) can be challenging to differentiate from TRALI. Simply put, TACO is pulmonary edema from large product transfusion. Patients who are often at risk for pulmonary edema at baselines, such as patients suffering from renal failure or congestive heart failure, are at high risk for this disease process (7). TACO is treated in a similar fashion to pulmonary edema. Positive pressure (noninvasive or invasive), nitrates, and diuretics are the mainstays of treatment however may be challenging depending on the patient's state of shock.

You perform a physical exam on Debbie. She's pale and febrile; however, she has no signs of urticaria or rash. Given the fever in isolation, you and your partner agree this has a high potential to be a febrile non-hemolytic reaction. You stop the blood products hanging and administer 1g of IV Tylenol while continuing to monitor for signs of hemolytic reaction. She maintains her hemodynamics throughout the flight.

We have the information, now how do we implement this into our clinical practice tomorrow? First, obtain an early temperature for anyone receiving blood products. If at all feasible, continuous temperature monitoring can provide immediate feedback of changes and allow for early reaction. If that isn’t possible, diligence about checking a temperature with each set of vitals is paramount. Finally, discuss the potential for these as part of any transport with blood products. What will you do if you determine there is a potential reaction? What will your partner do? Pre planning actions for specific situations can reduce cognitive load when a challenging situation presents itself.


  1. Irina Maramica MD, PhD, MBA. (2019). Febrile Nonhemolytic Transfusion Reactions. Science Direct.

  2. Richard Wroblewski, MD (EM Resident Physician, Temple EM) and Zachary Repanshek, MD (Assistant Professor of EM / APD, Temple EM) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital. (2017, May 15). Severe transfusion reactions and their Ed-focused management. emDOCs.net - Emergency Medicine Education. Retrieved March 17, 2022, from http://www.emdocs.net/severe-transfusion-reactions-ed-focused-management/

  3. Rudlof, B., Just, B., Deitenbeck, R., & Ehmann, T. (2011, January). Mismatched transfusion of 8 AB0-incompatible units of packed red blood cells in a patient with acute intermittent porphyria. Saudi journal of anaesthesia. Retrieved March 17, 2022, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3101739/

  4. Complications of allogeneic blood transfusion: Current ... (n.d.). Retrieved March 18, 2022, from https://www.researchgate.net/profile/Ademola-Adewoyin-2/publication/281557145_complicatns_Blood_Transfusn_Published/data/55edb2a708aef559dc423623/complicatns-Blood-Transfusn-Published.pdf

  5. What is the pathophysiology of an allergic transfusion reaction? Latest Medical News, Clinical Trials, Guidelines - Today on Medscape. (2021, October 17). Retrieved March 17, 2022, from https://www.staging.medscape.com/answers/206885-108607/what-is-the-pathophysiology-of-an-allergic-transfusion-reaction

  6. Cho, M. S. (2021, July 26). Transfusion-related acute lung injury. StatPearls [Internet]. Retrieved March 17, 2022, from https://www.ncbi.nlm.nih.gov/books/NBK507846/

  7. Edward L. Murphy, MD, MPH Nicholas Kwaan, MPH, MD Mark R. Looney, MD Peter Bacchetti, PhD Pearl Toy, MD TRALI Study Group. (n.d.). Risk Factors and Outcomes in Transfusion-associated Circulatory Overload. American Journal of Medicine. Retrieved March 17, 2022, from https://www.amjmed.com/article/S0002-9343(12)00897-2/fulltext